Tornadoes · United States · Tennessee · 2011

EF1 tornado, Holmes Gap to Cottage Home, Tennessee, March 23, 2011

From Holmes Gap to Cottage Home, this EF1 tornado ran 5.7 miles across Wilson County on March 23, 2011, touching down at 6:19 PM CDT and reaching 100 yards wide. It killed nobody, and did $200,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 23, 2011
Touchdown
6:19 PM CDT (23:19 UTC)
Lifted
6:27 PM CDT (23:27 UTC)
On the ground
8 minutes
Path length
5.7 miles (9.1 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$200,000
County
Wilson County
Touchdown point
36.099, -86.093
Lift-off point
36.065, -86.001
Record number
1103231719-01

What the Weather Service recorded

During the afternoon through early evening hours on Wednesday, March 23rd, as a strong low pressure system moved across the Ohio Valley Region, an associated strong cold front approached and moved across Middle Tennessee. This resulted in a severe weather outbreak across much of the mid state. Three confirmed tornadoes, one of which was an EF2, multiple funnel cloud and hail reports, along with a couple of thunderstorm wind damage events, occurred across this area.

Damage consisted of hundreds of trees being uprooted or snapped along a nearly continuous path. Several homes suffered significant roof damage, along with a couple of barns and outbuildings being destroyed. The tornado clipped the far southwestern tip of Smith County as it moved into DeKalb County. The tornado moved across the north side of the town of Alexandria where tree and roof damage was noted. The last evidence of damage was along Lower Helton Road 2 miles east of Alexandria. Maximum wind speeds associated with this tornado were estimated to be around 100 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:41 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Mar 23, 5:02 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 23, 5:02 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
502 PM CDT WED MAR 23 2011

.AVIATION...BNA/CSV...HAVE AMENDED THE TAF'S TO REFLECT CURRENT
MESOSCALE SITUATION. CDFNT IS STILL NW OF THE MID STATE, BUT MAIN
LINE OF CONVECTION HAS FORMED AHEAD OF THE SFC BNDRY, WITH TSRA
EXPECTED TO MOVE INTO THE BNA AREA BEFORE 23Z, AND CSV 23-01Z.
CELL MOVEMENT IS RAPID, WITH CURRENT STORMS TRACKING EASTWARD AT
50-60 MPH.

&&

.PREV DISCUSSION... /ISSUED 324 PM CDT WED MAR 23 2011/

DISCUSSION...
SCATTERED STRONG TO SEVERE STORMS DEVELOPED THIS AFTERNOON MAINLY
OVER NORTHEAST QUARTER OF MIDDLE TN WHERE RH AND INSTABILITY ARE
BEST. STORMS ARE ABSOLUTELY HAULING EASTWARD IN EXCESS OF 65 MPH
AS BAND OF STRONG MID/UPPER LEVEL WINDS SOUTH OF THE MAIN UPPER
LOW IMPACT THE REGION. AS EXPECTED...A SECOND AREA OF STORMS HAS
BEEN DEVELOPING OVER WEST TN SLIGHTLY AHEAD OF THE COLD FRONT
WHICH WAS STILL WEST OF THE MS RIVER AT 20Z. THESE STORMS ARE IN
AN AREA OF BETTER MID LEVEL LAPSE RATES AND DECENT SHEAR...BUT
ALSO SLIGHTLY LESS RH AND HAVE BEEN SLOW TO INTENSIFY/EXPAND. THIS
BAND WILL MOVE THRU MIDDLE TN THIS EVENING...WITH THREAT ENDING IN
THE NORTHWEST COUNTIES AROUND 22Z AND THE EAST COUNTIES BY 03Z.

MUCH COOLER TOMORROW AND REMAINING COOL FRIDAY AS SFC RIDGE
SETTLES IN OVER THE AREA. HOWEVER...RAIN CHANCES WILL INCREASE
AGAIN FRI AFTERNOON/NIGHT AS A WEAK S/W TRAVELS EASTWARD IN THE
ZONAL FLOW ALOFT WHILE SFC RIDGE MOVES EAST AND ALLOWS FOR SOME
MOISTURE RETURN. AS A SFC LOW APPROACHES TN ON SATURDAY...AN
IMPORTANT ISSUE WILL BE THE LOCATION OF THE RETURNING WARM FRONT.
GFS AND ECMWF BOTH HINT AT A VERY SLOW MOVING OR NEARLY STALLED
FRONT BEING IN OUR VCNTY THIS WEEKEND. ECMWF SHOWS THE FRONT JUST
S OF TN WHILE GFS STALLS ITS WEST TO EAST THRU THE SPINE OF TN.
EITHER WAY...PRECIP CHANCES WILL CONTINUE OVER THE WEEKEND WITH
POTENTIAL FOR ENHANCED RAINFALL DEPENDING ON THE FRONT. BOTH
MODELS SHOW SFC LOW PASSING MIDDLE TN BY THE END OF THE WEEKEND
WITH COOLER AIR MOVING IN BEHIND THE DEPARTED LOW.

BOTH EXTENDED MODELS HAVE DAMPENED THE PREVIOUSLY SIGNIFICANT TROF
THAT WAS EXPECTED TO MOVED THROUGH THE SOUTHERN U.S. MON AND TUE.
ALTHOUGH A WEAKER SYSTEM WILL POSE LESS SVR THREAT...IT WILL STILL
BE ENOUGH TO WARRANT CHC TYPE POPS THRU MON. TUE/WED APPEAR DRY
BUT REMAINING COOL BECAUSE UPPER TROF MOVES AWAY WHILE A STRONGER
SFC RIDGE SINKS INTO OUR REGION.

ACCEPTED SHORT TERM MODEL GUIDANCE WITH ONLY SMALL CHANGES TO
TEMPS AND POPS. THE BIGGEST POP/TEMP UNCERTAINTIES OCCUR THIS
WEEKEND DEPENDING ON THE WARM FRONT LOCATION ADDRESSED ABOVE. LV

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Mar 23, 4:31 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
431 PM CDT WED MAR 23 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-242145-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
431 PM CDT WED MAR 23 2011

...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR ALL OF MIDDLE
TENNESSEE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS...AND EVEN AN ISOLATED TORNADO OR TWO...WILL
BE POSSIBLE EARLY TONIGHT. THE MAIN THREATS HOWEVER WILL BE DAMAGING
WINDS AND LARGE HAIL ONE INCH OR LARGER. A COLD FRONT WILL MOVE
RAPIDLY SOUTHEAST ACROSS THE AREA LATER TONIGHT...WHICH WILL BRING
AN END TO THE SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED...SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

STEIGERWALDT

In the hours before

Local storm report, Mar 23, 2:52 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NASHVILLE TN
252 PM CDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             5 NE SPARTA             35.99N 85.41W
03/23/2011  E1.50 INCH       WHITE              TN   PUBLIC

            PUBLIC RPT OF BROKEN CAR WINDOWS

&&

TBOUCHER
Special weather statement, Mar 23, 5:00 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
500 PM CDT WED MAR 23 2011

TNZ007-008-027-232300-
DAVIDSON-ROBERTSON-SUMNER-
500 PM CDT WED MAR 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...ROBERTSON AND SUMNER
COUNTIES...

AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RIDGETOP...OR 11 MILES SOUTH OF
SPRINGFIELD...MOVING EAST AT 50 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

04
Special weather statement, Mar 23, 5:17 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
517 PM CDT WED MAR 23 2011

TNZ008-025>029-232315-
CHEATHAM-DAVIDSON-DICKSON-SUMNER-TROUSDALE-WILSON-
517 PM CDT WED MAR 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...DICKSON...
SUMNER...TROUSDALE AND WILSON COUNTIES...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GALLATIN TO ASHLAND
CITY...MOVING EAST AT 45 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

04
Local storm report, Mar 23, 5:45 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
545 PM CDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             9 W LEBANON             36.21N 86.48W
03/23/2011  E1.00 INCH       WILSON             TN   NWS EMPLOYEE

            REPORTED NEAR WEST WILSON SCHOOL ON LEBANON ROAD.

&&

TJ
Special weather statement, Mar 23, 5:56 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
556 PM CDT WED MAR 23 2011

TNZ027-062-240000-
DAVIDSON-RUTHERFORD-
556 PM CDT WED MAR 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON AND RUTHERFORD
COUNTIES...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELLE MEADE...OR 7 MILES WEST OF
NASHVILLE...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM ACROSS METRO NASHVILLE THROUGH 615 PM CDT.

TJ
Local storm report, Mar 23, 5:59 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
559 PM CDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             4 SE NASHVILLE          36.13N 86.73W
03/23/2011  E0.88 INCH       DAVIDSON           TN   TRAINED SPOTTER

            OCCURRING AT I-40 AND STEWARTS FERRY PIKE.

&&

TJ

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

11.3 hours before the tornado, 50 km from the path. March 23, 2011.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -68754, lifted condensation level 999 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-03-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 301 square meters per square second, 0 to 6 km bulk shear 68 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-68754 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
68 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

0.7 hours after it, 50 km from the path. March 24, 2011.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 239 joules per kilogram, CIN -52, lifted condensation level 900 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-03-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 108 square meters per square second, 0 to 6 km bulk shear 79 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-52 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
79 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Lebanon (M54), 27 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Nashville radar (KOHX), 50 km away, was scanning. The volume nearest the touchdown began at 23:19 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2011 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of March 23, 2011

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 234:45 PM EDTEF2Westmoreland, PA9.0300$4.0 million
March 234:00 PM PDTEF0Colusa, CA1.110$70,000
March 236:54 PM CDTEF2White, TN9.0100$350,000
March 237:03 PM CDTEF0Rutherford, TN1.050$25,000
March 239:50 PM EDTEF3Blount, TN5.85002$2.5 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.